Background: Hematopoietic colony-stimulating factors are a diverse group of cytokines now commercially available through recombinant technology. The colony-stimulating factors have proven utility in a wide spectrum of cytopenic states, and their use is now common-place. Unlike many cytokines, the colony-stimulating factors are usually well tolerated. We present a dramatic case of pyoderma gangrenosum arising during granulocyte colony-stimulating factor therapy. Additionally, the relevant literature regarding cutaneous complications of colony-stimulating factor therapy is summarized.
Observations: Including our case, two reported patients developed pyoderma gangrenosum while under colony-stimulating factor therapy. Sweet's syndrome presented in an additional three patients, and necrotizing vasculitis was precipitated in three others. The eruptions consistently developed after 1 to 2 weeks of colony-stimulating factor therapy and were apparently unrelated to the underlying systemic illness. Although most reactions developed de novo, three were superimposed on a preexisting inflammatory process.
Conclusions: Serious cutaneous adverse effects of colony-stimulating factors are distinctly rare but include neutrophilic dermatoses and necrotizing vasculitis. Upregulation of neutrophilic function and secondary release of cytokines may induce these complications. Early recognition and cessation of colony-stimulating factor therapy will limit the morbidity of these adverse events.